High Wind, Sherman
- When
- September 30, 3:00 PM MST to 3:30 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Strong southwest gradient winds developed during the morning and continued through early evening over parts of east central Colorado and northwest Kansas. Several wind gusts of 58 mph were reported in Sherman County Kansas with gusts of 45 to 55 mph elsewhere in northwest Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong southwest gradient winds developed during the morning and continued through early evening over parts of east central Colorado and northwest Kansas. Several wind gusts of 58 mph were reported in Sherman County Kansas with gusts of 45 to 55 mph elsewhere in northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 30, 2:01 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT WED SEP 30 2009
.DISCUSSION...
300 PM MDT WED SEP 30 2009
16Z WATER VAPOR IMAGERY INDICATING STRONG SHORT WAVE TROUGH WAS
LOCATED NEAR THE FOUR CORNERS. SFC DATA INDICATED CYCLOGENESIS WAS
WELL UNDERWAY ACROSS EASTERN COLORADO. MOISTURE RETURN...ALTHOUGH A
BIT SLOWER THAN EXPECTED...IS WELL UNDERWAY WITH MID 50S TD ALREADY
IN SOUTHERN KANSAS AND 60S ALONG THE KS/OK BORDER. DRY LINE WAS DRAPED
FROM NW TO SW ACROSS WESTERN CWA...WITH STRONG COLD FRONT APPARENT
ACROSS NORTHERN WYOMING AND MONTANA. MORNING RAOBS INDICATE VERY
STEEP LAPSE RATES IN PLACE BETWEEN ROUGHLY H7 AND H5 ACROSS THE
AREA...WITH BOTH LBF AND DDC INDICATING THAT MOISTURE PROFILES HAVE
NOT ONLY INCREASED BUT DEEPENED OVER THE PAST 12 HOURS.
SEVERAL FORECAST CONCERNS FOR THE PERIOD WITH THE MAIN PROBLEMS
BEING THUNDERSTORMS TONIGHT...WIND SPEEDS TOMORROW...AND FROST
POTENTIAL FOR WIDESPREAD FROST...PRIMARILY ON SATURDAY NIGHT.
TONIGHT...DRY LINE WILL SET UP JUST TO THE WEST OF GLD THIS
EVENING...WITH STRONG SFC CONVERGENCE ALONG IT. H5 TROUGH WILL BEGIN
TO IMPACT THE AREA DURING THE EVENING...BUT DIV Q FIELDS WOULD
SUGGEST PRIMARY UPPER LEVEL SUPPORT FOR ASCENT DOES NOT PEAK UNTIL
06-12Z TIME PERIOD. WHILE TDS IN THE MID 50S WILL YIELD DECENT
INSTABILITY IN STRONGLY SHEARED ENVIRONMENT...100-300 J/KG OF
INHIBITION REMAIN IN PLACE DURING PEAK HEATING. ALTHOUGH SET UP
LOOKS GOOD FOR SEVERE WEATHER...VERY QUESTIONABLE AT THIS TIME IF
CAP CAN BE OVERCOME. POINT SOUNDINGS SUGGEST WEAKER CAP IN PLACE FOR
ELEVATED PARCELS OVERNIGHT WHEN LARGE SCALE FORCING IS
STRONGEST...SUGGESTING THAT ELEVATED CONVECTION ABOVE THE CAP MAY BE
MORE LIKELY OVERNIGHT. FOR NOW PLAN ON RUNNING WITH LOW POPS FOR THE
ENTIRE NIGHT...BUT WILL MODIFY IF CURRENT CONDITIONS WARRANT IT THIS
AFTERNOON.
TOMORROW-TOMORROW NIGHT...STRONG UPPER LEVEL LOW WILL SHIFT TO THE
EAST DURING THE MORNING HOURS WITH DEEP CAA/SUBSIDENCE OVERSPREADING
THE ENTIRE AREA. MAY SEE A LINGERING SPRINKLE AROUND 12Z OUT
EAST...BUT FOR THE MOST PART EXPECT THIS PERIOD TO REMAIN DRY. MAIN
CONCERN FOR THE PERIOD WILL BE WIND SPEEDS...AS A VERY WINDY
AFTERNOON LOOKS LIKELY ACROSS MUCH OF THE CWA. WHILE MODELS BOTH
TEND TO AGREE WIND SPEEDS WILL BE STRONG...BIG DIFFERENCE EXIST
BETWEEN GFS AND NAM WITH PLACEMENT OF H7 50 KT JET. NAM HAS IT
FIRMLY ACROSS THE GOODLAND CWA...WHILE THE GFS REMAINS MUCH FURTHER
NORTH WITH THIS FEATURE. ALTHOUGH THERE REMAINS A LARGE AMOUNT OF
UNCERTAINTY WITH THE MAGNITUDE OF THE WINDS TOMORROW...A FEW
LOCATIONS ALREADY APPROACHING WARNING CRITERIA IN AN ENVIRONMENT
THAT DOES NOT SEEM AS FAVORABLE AS TOMORROW. WITH THAT N MIND...WILL
ISSUE A HIGH WIND WATCH FOR NORTHWEST CWA AND ADVISORY CONDITIONS
LOOK LIKELY ACROSS MOST OF THE REMAINING AREA. A MUCH COOLER AND
DRIER AIRMASS WILL MOVE INTO THE AREA DURING THIS PERIOD...BRINGING
THE POTENTIAL FOR SOME FROST DEVELOPING OVERNIGHT. SFC LOW REMAINING
NEAR THE AREA SHOULD KEEP THE WINDS UP WHICH WILL INHIBIT A RAPID
DROP OFF IN TEMPS. DRY AIR MAY ALSO LIMIT FROST THREAT
SOMEWHAT...BUT WILL INCLUDE AT LEAST A PATCHY MENTION AT THIS TIME
TO AT LEAST MAKE NOTICE OF THE POSSIBLE THREAT.
FRIDAY-SATURDAY...WINDS WILL ONCE AGAIN BE A PROBLEM AS SFC LOW REMAINS OVER
EASTERN NEBRASKA/WESTERN IOWA LEAVING CWA IN TIGHT GRADIENT ON
BACKSIDE OF LOW. LOOKS LIKE ADVISORY CONDITIONS ARE POSSIBLE FOR
EASTERN CWA AGAIN...BUT WITH EXPECTED ADVISORY CONDITIONS THE DAY
BEFORE WILL HOLD OFF ON ANY HIGHLIGHTS FOR NOW. WITH LOW EXPECTED TO
REMAIN TO OUR EAST AND SHORT WAVE RIDGING BUILDING IN ITS
WAKE...EXPECT DRY AND MOSTLY CLEAR CONDITIONS ARE EXPECTED THROUGH
THE PERIOD. THESE CONDITIONS WILL ALSO LEAD TO THE POTENTIAL FOR A
WIDESPREAD FROST AS SFC RIDGE AXIS SETTLES OVER THE REGION.
TEMPERATURES WILL BE NEAR FREEZING AT SOME LOCATIONS...ESPECIALLY IN
LOW LYING AREAS. ONLY NEGATIVE TO A RAPID COOL DOWN IS WARMING TEMPS
ALOFT AND POSSIBLE DRAINAGE WIND SETTING UP...BUT OVERALL FRIDAY
NIGHT LOOKS TO HAVE THE BEST POTENTIAL FOR WIDESPREAD NEAR FREEZING
CONDITIONS.
IN THE EXTENDED...MEDIUM RANGE MODELS BEGIN THE PERIOD IN REASONABLE
AGREEMENT WITH STRONG TROUGH DEVELOPING ACROSS THE WEST COAST...BUT
DETAILS REALLY BEGIN TO DIVERGE WITH HOW TROUGH EVOLVES AS IT MOVES
EAST. ECMWF CUTS OF TROUGH OFF OF THE CALIFORNIA COAST...WHILE GFS
KEEPS ONE COHERENT TROUGH AS IT SLIDES TO THE EAST. ENSEMBLE
SPAGHETTI DIAGRAMS SHOW A LARGE DEGREE OF UNCERTAINTY WITH THE
PATTERN AND DO NOT SEE ANY STRONG CLUSTERING OF ANY PARTICULAR
SOLUTION. FOR NOW THINK FOLLOWING ENS MEAN WILL BE BEST FOR OVERALL
PICTURE...WITH A SLIGHT PREFERENCE FOR THE ECMWF AS IT IS USUALLY
THE BETTER PERFORMER.
WHILE DETAILS REMAIN UNCLEAR...GENERAL PATTERN SUGGEST A BRIEF
WARMUP FOLLOWED BY A RATHER STRONG COOL DOWN AS COLD FRONT/UPPER
TROUGH SWEEP ACROSS THE AREA. OPERATIONAL MODELS SUGGEST HIGHS IN
THE LOW 50S BY TUESDAY...ALTHOUGH AFOREMENTIONED UNCERTAINTY KEEPS
ME FROM GOING QUITE THAT COLD ATTM. MAY EVEN SEE SOME SNOW POTENTIAL
MONDAY NIGHT/TUESDAY MORNING AS SOUNDINGS INDICATE BRIEF WINDOW
WHERE WET BULB ZEROS DROP LOW ENOUGH TO SUPPORT A RA/SN MIX AT
LEAST. AGAIN WITH ALL THE UNCERTAINTY CANNOT GET TO CARRIED AWAY
WITH PRECIP TYPE...BUT FELT A SMALL CHANCE WAS WARRANTED.
JRM
&&
.AVIATION...
1227 PM MDT WED SEP 30 2009
FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED THROUGHOUT VALID
PERIOD. BOTH SITES HAVE A CHANCE FOR CONVECTION IN THE AREA LATE
THIS AFTERNOON AND EVENING...WITH THE BETTER POTENTIAL BEING AT
KMCK. MAIN AVIATION CONCERN WILL BE THE STRONG AND GUSTY WINDS
WHICH WILL DEVELOP DURING THE OVERNIGHT HOURS TONIGHT INCREASING
DURING THE MORNING AND AFTERNOON HOURS TOMORROW. BREEZY SOUTHWEST
WINDS THIS AFTERNOON WILL SHIFT TO THE NORTHWEST DURING THE
MORNING HOURS AND INCREASE TO AROUND THE 30G40KT RANGE WITH EVEN
HIGHER GUSTS AFTER ROUGHLY 15Z.
GJG
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
THURSDAY FOR KSZ003-004-015-016-027>029.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR KSZ001-002-013-014.
WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR KSZ001-
013-027-041.
NE...WIND ADVISORY FROM 9 AM TO 9 PM CDT THURSDAY FOR NEZ081.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR NEZ079-080.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NEZ079.
CO...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR COZ090-091.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 347 PM MDT WED SEP 30 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 347 PM MDT WED SEP 30 2009 /447 PM CDT WED SEP 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING OVER MOST OF THE AREA. IT WILL BE POSSIBLE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM RUSSELL SPRINGS TO COLBY TO HAIGLER. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. VERY WINDY CONDITIONS WILL CONTINUE THROUGH SUNSET ALONG AND WEST OF DRYLINE THAT STRETCHES FROM IMPERIAL TO OAKLEY TO DIGHTON. WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 55 MPH WILL BE POSSIBLE. BLOWING DIRT WILL ALSO ACCOMPANY THESE WINDS...AND CONDITIONS WILL BE WORST ALONG RECENTLY WORKED FIELDS. VISIBILITY MAY BE REDUCED SIGNIFICANTLY IN VERY SHORT DISTANCES IN THESE DUST PLUMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WINDY CONDITIONS WILL DEVELOP ACROSS THE ENTIRE AREA ON THURSDAY. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED DURING THE DAY. ONCE THE STRONG WINDS DEVELOP...BLOWING DUST WILL ONCE AGAIN BE POSSIBLE ESPECIALLY NEAR RECENTLY WORKED FIELDS. COLD OVERNIGHT TEMPERATURES WILL BE POSSIBLE ACROSS THE WEST THURSDAY NIGHT...AND THE ENTIRE AREA ON FRIDAY NIGHT. FROST IS POSSIBLE BOTH NIGHTS...WHICH COULD HARM TENDER VEGETATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ALONG AND EAST OF A BENKELMAN TO OAKLEY LINE. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED SEP 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM DUST STORM 5 E STRATTON 39.30N 102.51W
09/30/2009 KIT CARSON CO TRAINED SPOTTER
I-70 FROM MILE MARKERS 419-429 CLOSED DUE TO BLOWING DUST
WITH ZERO VISIBILITY. CAR ACCIDENT IN WEST BOUND LANES
WITH UNKNOWN INJURIES. TIME IS ESTIMATED.
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT WED SEP 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 12 N GOODLAND 39.52N 101.71W
09/30/2009 M56 MPH SHERMAN KS NWS EMPLOYEE
&&
HENDERSONThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192128.